Alert archive / Oklahoma / Tornado Warnings in 2004
Tornado Warning 37, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 26, 2004, 8:01 PM CDT for Kay County, Oklahoma. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2004, 8:01 PM CDT (01:01 UTC)
- Expired
- May 26, 2004, 8:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Kay County, OK
The radar
The Vance AFB radar (KVNX), 93 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 3:55 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 1.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2661 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1229 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 9.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KOUN 270101
TOROKC
OKC071-270145-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
801 PM CDT WED MAY 26 2004
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* TORNADO WARNING FOR...
KAY COUNTY IN NORTHERN OKLAHOMA
* UNTIL 845 PM CDT
* AT 801 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES WEST OF
PONCA CITY...MOVING EAST AT 40 MPH.
* LOCATIONS IN THE WARNING INCLUDE PONCA CITY
TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.
LAT...LON 3686 9727 3669 9732 3665 9709 3680 9677
3688 9678
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 26, 3:24 PM CDT, 4 hours 37 minutes earlier.
Area forecast discussion, May 26, 3:24 PM CDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 324 PM CDT WED MAY 26 2004 .DISCUSSION... MID LEVEL FRONTOGENESIS AND PROXIMITY TO UPPER LEVEL JET CONTINUE TO SUPPORT WIDESPREAD UPPER LEVEL AND SOME MID LEVEL CLOUDINESS ACROSS THE FORECAST AREA. DRYLINE HAS MIXED INTO PORTIONS OF NORTHWEST OKLAHOMA AND WEST CENTRAL OKLAHOMA...WITH THE CAPPING INVERSION HAVING ERODED ENOUGH TO SUPPORT A POSSIBILITY OF TSTM DEVELOPMENT OVER THE NEXT FEW HOURS. EXTREME INSTABILITY AND VERTICAL WIND SHEAR ARE MORE THAN SUFFICIENT TO SUPPORT RAPID SEVERE STORMS IF STORMS CAN DEVELOP. BY MID EVENING...EXPECT THE CAPPING INVERSION TO STRENGTHEN AS SURFACE TEMPERATURES FALL...WITH ISOLATED TO WIDELY SCATTERED HIGH BASED -SHRA/-TS CONTINUING OVERNIGHT ACROSS MOST OF THE AREA. EASTWARD PROGRESSION OF CENTRAL US MID LEVEL TROUGH WILL ALLOW THE DRYLINE TO MOVE INTO NORTHWEST OKLAHOMA BY 12Z THURS AND COULD REACH AS FAR EAST AS AN ENID TO ALTUS LINE BY EARLY OR MID AFTERNOON...BEFORE STALLING OR RETREATING SLIGHTLY WESTWARD...AS VIGOROUS SHORTWAVE TROUGH APPROACHES FROM SOUTHERN CALIFORNIA. CONVECTION WILL BE POSSIBLE BY AFTERNOON ALONG AND NEAR THE DRYLINE...WITH HIGHER CHANCES EXPECTED THURSDAY NIGHT AND FRIDAY...AS TROUGH PROGRESSES THROUGH THE AREA. MODELS HAVE BEEN CONSISTENT AND REMAIN SO WITH THE 12Z VERSIONS...IN DEPICTING STRONG ASCENT OCCURRING IN A MOIST ENVIRONMENT. APPEARS REASONABLE AT THIS POINT TO BEGIN FORECASTING LIKELY POPS AND WILL DO SO FOR PARTS OF THE FORECAST AREA. TROUGH SHOULD EXIT THE REGION FRIDAY WITH HIGH POPS DIMINISHING DURING THE DAY ALONG WITH DECREASING CLOUDINESS. ABUNDANT CLOUDS AND AN EASTERLY LOWER LEVEL WIND COMPONENT SHOULD ASSIST IN KEEPING MAX TEMPS BELOW NORMAL FOR PARTS OF THE AREA. JAMES EXTENDED FORECAST (SAT-WED) MEDIUM RANGE MODELS HAVE BEEN FAIRLY CONSISTENT IN BRINGING LONG WAVE TROUGH EAST SATURDAY INTO SUNDAY WITH BOTH MODELS DEVELOPING CLOSED LOW OVER NORTHERN PLAINS/UPPER MISS VALLEY BY MONDAY. APPEARS THAT BEST CHANCE FOR STORMS TO FORM ON SATURDAY WILL BE ALONG DRYLINE IN TEXAS PANHANDLE FAR WESTERN OKLAHOMA AS UPPER JET ROUNDS BASE OF TROUGH AND LIFTS INTO CENTRAL PLAINS. FOR SUNDAY STORM INITIATION WILL LIKELY BE FARTHER EAST INTO CENTRAL OKLAHOMA AS DRYLINE/COLD FRONT PUSH EASTWARD. HAVE INDICATED THIS TREND IN THE GRIDS. NATURALLY THERE WILL BE CAPPING ISSUES EACH DAY BUT IF STORMS CAN FORM SEVERE STORMS WILL BE LIKELY. RELATIVELY DRIER AIR IN PLACE MONDAY WITH BOUNDARY TO THE SOUTH SO STORM CHANCES APPEAR LOW. GFS DEVELOPS PRECIP ACROSS FA LATE TUESDAY WITH RETURN FLOW AND UPPER SPEED MAX BEFORE PUSHING ANOTHER SURFACE BOUNDARY THROUGH THE AREA. FOR NOW WILL KEEP TUESDAY INTO TUESDAY NIGHT DRY BUT MAY NEED TO ADD POPS LATER IF MODELS CONTINUE THIS TREND. SIX && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 69 92 66 80 / 30 30 50 50 HOBART OK 67 94 65 84 / 40 30 50 40 WICHITA FALLS TX 69 92 66 88 / 30 30 50 30 GAGE OK 62 91 62 87 / 10 30 20 30 PONCA CITY OK 68 90 65 79 / 30 30 40 50 DURANT OK 69 88 68 84 / 20 20 40 40 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. &&
Hazardous weather outlook, May 26, 7:25 PM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
725 PM CDT WED MAY 26 2004
OKZ004>048-050>052-TXZ083>090-271200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TONIGHT...
THUNDERSTORM OUTLOOK...
A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE INTO THE
OVERNIGHT HOURS OVER PARTS OF WESTERN NORTH TEXAS AND MUCH OF THE
CENTRAL AND WESTERN THIRDS OF OKLAHOMA.
TIMING...
SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH LATE EVENING.
ISOLATED SEVERE STORMS MAY PERSIST INTO THE OVERNIGHT HOURS AS WELL.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THROUGH
TONIGHT.
DISCUSSION...
A DRYLINE IS EXPECTED TO BEGIN MOVING BACK TO THE WEST THIS EVENING
AFTER STALLING NEAR A LINE FROM BUFFALO...TO CHEYENNE...BACK TO THE
WEST OF CHILDRESS. SEVERE STORMS OVER NORTH CENTRAL AND CENTRAL
OKLAHOMA...DOWN INTO WESTERN NORTH TEXAS...DEVELOPED NEAR THIS
DRYLINE...AND WILL CONTINUE TO MOVE EASTWARD THROUGH THE EVENING. IN
ADDITION...SCATTERED STORMS MAY STILL DEVELOP NEAR THIS RETREATING
DRYLINE THROUGH THE EVENING HOURS AND MOVE INTO AND THROUGH WESTERN
NORTH TEXAS AND WESTERN AND CENTRAL PARTS OF OKLAHOMA. THE PRIMARY
CONCERN WILL BE VERY LARGE HAIL AND DAMAGING WINDS.
TOWARD LATE EVENING AND OVERNIGHT...DISSIPATING THUNDERSTORMS OVER
THE REGION WILL BE CAPABLE OF PRODUCING WIDESPREAD STRONG
WINDS...POSSIBLY AS HIGH AS 50 MPH COVERING SEVERAL COUNTIES.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY MAY 27.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
CHANCES FOR THUNDERSTORMS... AND A FEW SEVERE STORMS... WILL
INCREASE AGAIN FROM LATE THURSDAY THROUGH FRIDAY MORNING AS A RATHER
STRONG BUT WEAKENING UPPER LEVEL SYSTEM MOVES ACROSS OKLAHOMA AND
NORTH TEXAS. SINCE THE TIMING OF THIS SYSTEM WILL BE DURING THE
OVERNIGHT HOURS... THE SEVERE THREAT MAY BE LIMITED SOMEWHAT... BUT
WIDESPREAD THUNDERSTORMS AND SOME LOCALLY HEAVY RAINFALL ARE
EXPECTED.
A POTENTIALLY VOLATILE WEATHER SITUATION MAY BE SETTING UP FOR
SATURDAY AND SUNDAY OF THE UPCOMING MEMORIAL DAY WEEKEND... WITH THE
POSSIBILITY OF SCATTERED TO WIDESPREAD COVERAGE OF SEVERE
THUNDERSTORMS... INCLUDING SUPERCELLS. HOWEVER... IT SHOULD BE
EMPHASIZED THAT MUCH UNCERTAINTY STILL EXISTS AT THIS TIME
CONCERNING THE EXACT EVOLUTION OF THIS WEATHER SYSTEM AND THE
LOCATIONS ON THE PLAINS STATES MOST AT RISK FOR SIGNIFICANT SEVERE
WEATHER. FOR SATURDAY... THE CAP WILL REMAIN VERY STRONG...
WHICH COULD SUPPRESS STORM DEVELOPMENT... BUT IF STORMS CAN DEVELOP
OVER OKLAHOMA OR NORTH TEXAS... THERE APPEARS TO BE A GOOD CHANCE
FOR A FEW LONG LIVED SUPERCELLS WHICH MAY PRODUCE TORNADOES. FOR
SUNDAY... THE LIKELIHOOD FOR STORMS IS GREATER AS A RATHER STRONG
COLD FRONT AND DRYLINE MOVES INTO THE OKLAHOMA AND NORTH TEXAS...
BUT THE POTENTIAL FOR DISCRETE SUPERCELLS MAY BE LESS THAN ON
SATURDAY.
AT THIS TIME... EVERYONE PLANNING ACTIVITIES IN THE SOUTHERN PLAINS
AREA ON THIS HOLIDAY WEEKEND IS STRONGLY ENCOURAGED TO KEEP IN TOUCH
WITH THE LATEST WEATHER FORECAST INFORMATION AS THE WEEKEND
APPROACHES... REVIEW SEVERE WEATHER SAFETY RULES... AND MAKE EARLY
PREPARATIONS FOR THE POSSIBILITY OF SIGNIFICANT SEVERE WEATHER BOTH
SATURDAY AND SUNDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY MORNING MAY 27.
MILLER/BROWNIn the hours before
Special weather statement, May 26, 7:21 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 721 PM CDT WED MAY 26 2004 TXZ083-085-270030- HARDEMAN TX-WILBARGER TX- 721 PM CDT WED MAY 26 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARDEMAN AND WILBARGER COUNTIES. A SEVERE THUNDERSTORM WAS LOCATED 24 MILES SOUTHWEST OF VERNON AT 721 PM CDT...MOVING NORTHEAST AT 40 MPH. IF THIS STORM CONTINUES ITS CURRENT TRACK... IT WILL MOVE ACROSS SOUTHEAST HARDEMAN AND NORTHWEST WILBARGER COUNTY. CJS
Local storm report, May 26, 7:36 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
736 PM CDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 6 N LAMONT 36.78N 97.56W
05/26/2004 2.00 INCH GRANT OK PUBLIC
&&
TY/KTLocal storm report, May 26, 7:39 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
739 PM CDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND GST 4 SSE BLACKWELL 36.75N 97.25W
05/26/2004 58 MPH KAY OK MESONET
WIND SPEED MEASURED BY OKLAHOMA MESONET STATION
&&
TY/KTLocal storm report, May 26, 7:48 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
748 PM CDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 9 W BLACKWELL 36.80N 97.44W
05/26/2004 1.00 INCH KAY OK EMERGENCY MNGR
0740 PM HAIL BRAMAN 36.92N 97.33W
05/26/2004 0.75 INCH KAY OK EMERGENCY MNGR
&&
TY/KTLocal storm report, May 26, 7:55 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
755 PM CDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0752 PM HAIL TONKAWA 36.68N 97.31W
05/26/2004 1.75 INCH KAY OK BROADCAST MEDIA
&&
TY/KTLocal storm report, May 26, 7:58 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
758 PM CDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0742 PM TORNADO SOONER LAKE 36.41N 97.04W
05/26/2004 NOBLE OK AMATEUR RADIO
DAMAGE REPORTED ON THE WEST SIDE OF SOONER LAKE.
&&
TY/KTThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:09 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Oklahoma | 36 min |
| May 26, 7:17 PM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 43 min |
| May 26, 7:35 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 40 min |
| May 26, 8:11 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 49 min |
| May 26, 8:27 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 48 min |
| May 26, 8:42 PM CDT | Severe Thunderstorm Warning | OUN | Comanche | 48 min |
Nearby
Tornado Warnings in Oklahoma, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.